Luzerne County District Attorney warns of new deadly drug causing overdoses in Pennsylvania

By Jennifer Learn-Andes -


Luzerne County District Attorney Stefanie Salavantis has issued an alert warning of a drug that is causing an “overwhelming number” of overdoses in close proximity to Western Pennsylvania.

This drug — carfentanil — is a synthetic opiod that has a clinical potency 10,000 times higher than morphine or pure heroin and 100 times higher than fentanyl based on information from the state Department of Health, the warning said.

Carfentanil is used to sedate bears, elephants and other large animals and has been mixed into some heroin in Ohio and other states by dealers trying to make their product more powerful, according to multiple news reports.

First responders and others handling the drug should use caution and utilize appropriate personal protective equipment because the drug can be absorbed through the skin, the alert said.

“As a result, carfentanil could pose a grave danger to law enforcement and other first responders encountering the drug in an emergency medical situation,” the alert said.

Salavantis, who issued the warning along with the Pennsylvania District Attorneys Association and state health department, said 20 of the approximately 200 overdoses near Western Pennsylvania were fatal.

The following are signs and symptoms of exposure of carfentanil, which are similar to those of opioid toxicity, the alert said:

• Pinpoint pupils

• Shallow or stopped breathing

• Dizziness, lethargy, sedation or loss of consciousness

• Nausea and vomiting

• A weak or no pulse and cold and clammy skin stemming from cardiovascular failure

Death may occur quickly from a lack of oxygen and the onset of cardiac arrest, the alert said.

Due to the potency of carfentanil, more than one dose of the antidote Narcan may be necessary, the alert said. Also known as naloxone, the antidote is used to reverse the effects of heroin.

“Although we have not seen a case in our region, at least that we are aware of, it is important to be proactive and informed in the event this drug makes its way across the state,” Salavantis said, asking police and emergency responders to immediately contact her office if they detect the drug here.

County Coroner William Lisman said carfentanil has not been detected in any local drug-related deaths to date.

He supports public warnings and issued his own in May after at least 10 county residents died this year from heroin mixed with a powerful new synthetic substance called furanyl fentanyl.

Concocted in Chinese labs, this designer derivative of the pain medication fentanyl is significantly more powerful than heroin, Lisman has said.

Drug experts across the country have theorized dealers are turning to furanyl fentanyl and other fillers because they can’t meet the high demand for pure heroin or because they want to make their products stand out amid competition.

A record number of county residents — 95 — died from drug overdoses last year, with about half involving heroin, Lisman said.

He expects the county will surpass that number in 2016 because his office has identified 77 drug-related deaths this year to date.


By Jennifer Learn-Andes

Reach Jennifer Learn-Andes at 570-991-6388 or on Twitter @TLJenLearnAndes.

Reach Jennifer Learn-Andes at 570-991-6388 or on Twitter @TLJenLearnAndes.

comments powered by Disqus